South Dakota, 2009

Hail in South Dakota, August 8, 2009

August 8, 2009 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm dropped quarter sized hail across southern Tripp County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped quarter sized hail across southern Tripp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 2:25 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 2:25 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
225 AM MDT SAT AUG 8 2009

.DISCUSSION...AT 08Z DEEP UPPER TROF LOCATED OVER CENT IDAHO
WITH MOIST SW FLOW ALOFT OVR WRN SD/NERN WY. AT SFC LOW PRES
LOCATED IN NERN WY. SCT SHWS/TSTMS CONT ACRS REGION ASSCD
WITH UPPER S/W MOVING THRU SW FLOW...AND SHOULD CONT THRU
REST OF THE NIGHT.

TODAY...SHWS/TSTMS THIS AM WILL END WITH BREAK IN ACTION BEFORE
ADDITIONAL SHWS/TSTMS DVLP IN AFT. BEST CAPE AND INSTABILITY WL
BE IN CENTRAL SD. THERE IS ENOUGH SHEAR FOR ANOTHER ROUND OF
SVR TSTMS...MAINLY FROM RAPID CITY EAST.

TONIGHT/SUN...UPPER TROF WILL APPROACH REGION WITH INCREASE IN
SHWS/TSTMS OVER NERN WY LATE TONIGHT WITH ACTIVITY MOVING ACRS
AREA SUNDAY MORNING/AFTERNOON. AS UPPER TROF MOVES EAST ON SUN
NIGHT...DRIER AIR WILL FOLLOW WITH PCPN ENDING FROM WEST TO EAST.

MONDAY/MONDAY NIGHT...UPPER RIDGE WILL BEGIN TO BUILD INTO NRN
PLAINS BRINGING DRY WEATHER AND WARM TEMPS...HIGHS SHOULD BE IN
MID 80S TO AROUND 90.

EXTENDED...A BROAD UPPER RIDGE OVER THE SWRN CONUS WILL PUSH INTO
THE NRN PLAINS BRINGING DRY WEATHER AND WELL ABOVE NORMAL TEMPS
FOR TUESDAY THROUGH FRIDAY. UPPER FLOW WILL SHIFT FROM WESTERLY
TO A MORE SW FLOW LATE IN WEEK. WILL LIKELY SEE AN INCREASE IN
THREAT OF ISOLATED TSTMS BY LATE IN WEEK...BUT FOR NOW WILL CONT
WITH DRY FORECAST.

&&

AVIATION...SCT TSTMS ARE EXPECTED THROUGH THE FORECAST PERIOD WITH
STRONG GUSTY WINDS AND LOCAL IFR CIGS/VSBYS IN AND NEAR ANY TSTMS.
MVFR/IFR CIGS ARE POSS ACRS NERN WY/NWRN SD THRU 15Z...OTHERWISE
MAINLY VFR CONDS ARE EXPECTED THRU SAT AFT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 8, 5:47 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
547 AM MDT SAT AUG 8 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
547 AM MDT (647 AM CDT) SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS WILL BECOME
SEVERE OVER WEST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY EVENING.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 8, 7:24 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 AM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             9 NNW CREIGHTON         44.37N 102.30W
08/07/2009  E2.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

0615 PM     TSTM WND GST     9 NNW CREIGHTON         44.37N 102.30W
08/07/2009  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

WFO UNR
Local storm report, Aug 8, 7:26 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
726 AM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             9 NNW CREIGHTON         44.37N 102.30W
08/07/2009  E2.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

0715 PM     TSTM WND GST     9 NNW CREIGHTON         44.37N 102.30W
08/07/2009  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

&&

WFO UNR
Local storm report, Aug 8, 7:27 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
727 AM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 NE DEADWOOD           44.40N 103.70W
08/07/2009  M1.50 INCH       LAWRENCE           SD   NWS EMPLOYEE

0525 PM     HAIL             DEADWOOD                44.38N 103.73W
08/07/2009  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0526 PM     HAIL             2 NE DEADWOOD           44.40N 103.70W
08/07/2009  M1.75 INCH       LAWRENCE           SD   NWS EMPLOYEE

            0.7 INCHES OF RAIN ALSO REPORTED.

0541 PM     HAIL             DOWNTOWN STURGIS        44.41N 103.51W
08/07/2009  E1.75 INCH       MEADE              SD   EMERGENCY MNGR

0545 PM     HAIL             4 SE DOWNTOWN STURGIS   44.37N 103.46W
08/07/2009  E2.50 INCH       MEADE              SD   TRAINED SPOTTER

0546 PM     HAIL             5 E DOWNTOWN STURGIS    44.41N 103.41W
08/07/2009  E2.75 INCH       MEADE              SD   PUBLIC

            DAMAGE TO VEHICLES AND MOTORCYCLES.

0608 PM     HAIL             12 WSW HEREFORD         44.32N 103.11W
08/07/2009  E1.50 INCH       MEADE              SD   NWS EMPLOYEE

0608 PM     TSTM WND GST     12 WSW HEREFORD         44.32N 103.11W
08/07/2009  E60.00 MPH       MEADE              SD   NWS EMPLOYEE

0612 PM     HAIL             12 WSW HEREFORD         44.32N 103.11W
08/07/2009  M2.75 INCH       MEADE              SD   NWS EMPLOYEE

0640 PM     TSTM WND GST     1 N HEREFORD            44.40N 102.88W
08/07/2009  E70.00 MPH       MEADE              SD   TRAINED SPOTTER

            70 MPH WINDS LASTED FROM 625 PM MDT TO 640 PM MDT.

0640 PM     HAIL             1 N HEREFORD            44.40N 102.88W
08/07/2009  E2.00 INCH       MEADE              SD   TRAINED SPOTTER

            2 INCH DIAMETER HAIL ALONG WITH 70 MPH WINDS LASTED FROM
            625 PM MDT TO 640 PM MDT.

0715 PM     TSTM WND GST     9 NNW CREIGHTON         44.37N 102.30W
08/07/2009  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

0715 PM     HAIL             9 NNW CREIGHTON         44.37N 102.30W
08/07/2009  E2.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

0735 PM     TSTM WND GST     17 NW PHILIP            44.22N 101.91W
08/07/2009  E60.00 MPH       HAAKON             SD   TRAINED SPOTTER

0735 PM     HAIL             17 NW PHILIP            44.22N 101.91W
08/07/2009  E3.00 INCH       HAAKON             SD   TRAINED SPOTTER

            HAIL LARGER THAN BASEBALL SIZE ALONG WITH 60 MPH WINDS.

0835 PM     HAIL             7 W MIDLAND             44.07N 101.29W
08/07/2009  E3.00 INCH       HAAKON             SD   STORM CHASER

            BROKEN WINDOWS.

0900 PM     HAIL             5 E CACTUS FLAT         43.84N 101.80W
08/07/2009  E1.00 INCH       JACKSON            SD   PUBLIC

0905 PM     HAIL             10 NE BELVIDERE         43.94N 101.13W
08/07/2009  E1.75 INCH       JACKSON            SD   PUBLIC

1159 PM     HAIL             6 NW DOWNTOWN GILLETTE  44.35N 105.59W
08/07/2009  E1.75 INCH       CAMPBELL           WY   PUBLIC

&&

WFO UNR

The radar

The North Platte radar (KLNX), 136 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tripp

When
August 8, 9:10 AM CST
Where
Tripp County, 5 mi SSE of Clearfield
Measured
1 in hail
Reported by
Public
Coordinates
43.103, -99.992

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179394.